A, Fixed, nonblanching livedo racemosa involving the left plantar foot and toes. B, This biopsy specimen reveals a pauci-inflammatory thrombogenic vasculopathy (hematoxylin-eosin, original magnification ×400).
Customize your JAMA Network experience by selecting one or more topics from the list below.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Droesch C, Do MH, DeSancho M, Lee E, Magro C, Harp J. Livedoid and Purpuric Skin Eruptions Associated With Coagulopathy in Severe COVID-19. JAMA Dermatol. 2020;156(9):1–3. doi:10.1001/jamadermatol.2020.2800
As severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection spreads globally, dermatologists are recognizing a variety of cutaneous manifestations in patients with coronavirus disease 2019 (COVID-19). A recent Spanish report1 categorized skin findings in 375 patients with suspected and confirmed COVID-19, including livedoid and necrotic eruptions, which were noted in patients with more severe disease. The authors suggested that these skin manifestations may be associated with occlusive vascular disease.
In this case series, we describe the experience of 4 patients from 2 academic hospitals in New York City from March 13 to April 3, 2020, who presented with severe COVID-19 (confirmed by SARS-CoV-2 real-time polymerase chain reaction using Panther Fusion or Roche Cobas tests) and acute respiratory distress syndrome requiring intubation. The patients had skin findings of acral fixed livedo racemosa and retiform purpura, for which the dermatology department was consulted. This study was deemed exempt from formal institutional review board approval by NewYork-Presbyterian/Weill Cornell Medical College because it is a report of clinical care and is not considered human participants research. Written informed consent for skin biopsy was obtained from health care proxies because all patients were intubated and required sedation.
Punch biopsies were performed for all 4 patients (age range, 40-80 years). The results of each biopsy demonstrated a pauci-inflammatory thrombogenic vasculopathy involving capillaries, venules, and/or arterioles or small arteries (Figure). In 3 of 4 patients, dermal arterial thrombosis was noted, reminiscent of antiphospholipid syndrome, without any diagnostic confirmation of these antibodies.
All 4 patients had d-dimer levels of more than 3 μg/mL (normal range, 0-0.229 μg/mL) (to convert to nanomoles per liter, multiply by 5.476) and a suspected pulmonary embolus within 1 to 5 days of the reported skin findings (Table). All 4 patients initiated a standard prophylactic dose of anticoagulation therapy at admission, and all received therapeutic anticoagulation owing to increasing d-dimer levels and suspected thrombotic events.
These cases add to a growing body of literature supporting livedo racemosa and retiform purpura as cutaneous findings in patients with COVID-19.2 Livedo racemosa and retiform purpura are hallmark manifestations of cutaneous thrombosis, with livedo racemosa representing partial occlusion of cutaneous blood vessels and retiform purpura representing full occlusion of cutaneous blood vessels. All patients had marked d-dimer level elevations and suspected pulmonary emboli, suggesting that these skin findings may be a clinical clue to an underlying thrombotic state. The features of the 4 patients are not consistent with other conditions predisposing to thrombosis, including typical disseminated intravascular coagulation or thrombotic microangiopathy, given the normal or increased fibrinogen level, normal haptoglobin level, lack of persistent severe thrombocytopenia, and absence of schistocytes on results of peripheral blood smear testing.
The exact pathophysiologic features of the coagulopathy in these patients was not yet clear; however, in all skin biopsy samples, there were deposits of complement including C5b-9, suggesting a critical role for complement activation in the pathogenesis of the thrombotic diathesis. Coagulopathy in the context of severe inflammation (elevated d-dimer, fibrinogen, or C-reactive protein levels) has been reported in patients with COVID-19.3 Because of the increased incidence of thrombotic events reported in severely ill patients with COVID-194 and recent data suggesting a survival benefit in such patients who receive anticoagulants,5 treatment algorithms for severely ill patients with COVID-19 are including therapeutic anticoagulation at many institutions.6 Despite initiation of prophylactic anticoagulation therapy at admission for all 4 patients, all developed cutaneous thrombosis and a clinically suspected pulmonary embolism.
The limitations of this report include our inability to confirm the precise timing of rash onset owing to limited full skin examinations. In addition, we did not perform imaging for pulmonary emboli because of efforts to minimize staff exposure.
The findings suggest that clinicians caring for patients with COVID-19 should be aware of livedoid and purpuric rashes as potential manifestations of an underlying hypercoagulable state. If these skin findings are identified, a skin biopsy should be considered because the result may guide anticoagulation management. Even in the absence of other thrombotic events, consultation with hematology staff, along with escalation of anticoagulation, should be considered.
Accepted for Publication: June 1, 2020.
Published Online: August 5, 2020. doi:10.1001/jamadermatol.2020.2800
Correction: This article was corrected on September 23, 2020, to fix an error in the byline.
Corresponding Author: Joanna Harp, MD, Department of Dermatology, NewYork-Presbyterian/Weill Cornell Medical College, 1305 York Ave, 9th Floor, New York, NY 10021 (email@example.com).
Author Contributions: Drs Droesch and Harp had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Concept and design: Droesch, Magro, Harp.
Acquisition, analysis, or interpretation of data: All authors.
Drafting of the manuscript: Droesch, Do, Lee, Harp.
Critical revision of the manuscript for important intellectual content: Droesch, DeSancho, Lee, Magro, Harp.
Statistical analysis: Harp.
Administrative, technical, or material support: Magro, Harp.
Supervision: Magro, Harp.
Conflict of Interest Disclosures: Dr DeSancho reported serving on the Advisory Boards for Bio Products Laboratory and Sanofi-Genzyme. No other disclosures were reported.
Create a personal account or sign in to: